Florida, 2003

Lightning Strike in Florida, August 11, 2003

August 11, 2003 · NWS JAX · 1 event in 1 county or zone

Lightning stuck a man at the Town and Country Motel in Vilano Beach.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Lightning stuck a man at the Town and Country Motel in Vilano Beach. His injuries were reported as 'not serious.'

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 11, 1:38 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 11, 1:38 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
238 PM EDT MON AUG 11 2003

CURRENTLY...AMPLIFIED FLOW ALOFT WITH DEEP TROF OVER THE EASTERN
UNITED STATES. AT THE SURFACE...AN ELONGATED TROF STRETCHES FROM THE
ATLANTIC STATES TO THE GULF OF MEXICO. MARGINALLY MOIST BUT VERY
UNSTABLE AIRMASS IS IN PLACE. STRONGEST CONVECTION OVER COASTAL
COUNTIES WHERE MID-LEVEL SHORTWAVE IS INTERACTING WITH THE ATLANTIC
SEA-BREEZE.

PUBLIC...SERIES OF IMPULSES WILL CONTINUE TO ROUND BASE OF UPPER TROF
THROUGH TONIGHT. BEGINNING TUESDAY THE UPPER TROUGH RETROGRESSES
WEST-SOUTHWEST WHILE BERMUDA HIGH BUILDS IN FROM THE EAST. SHOULD
SEE LESS COVERAGE THROUGH WEDNESDAY AS DRIER AIR FILTERS INTO THE
AREA COMPLIMENTS OF THE BERMUDA HIGH. WETTER CONDITIONS TO RETURN
THURSDAY (MAINLY FLORIDA ZONES) AS EASTERLY WAVE WILL LIKELY
INTENSIFY WHILE MARCHING WEST ACROSS THE CARIBBEAN SEA AND INTO THE
GULF OF MEXICO.

LIGHT TRANSPORT WINDS ON TUESDAY WILL RESULT IN SEA-BREEZE COLLISION
WELL INLAND WITH SEA-BREEZES MERGING FURTHER WEST WEDNESDAY AND
THURSDAY DUE TO MODERATE EASTERLY FLOW ESTABLISHING.

EXTENDED...LONG RANGE MODELS SUGGEST HIGH PRESSURE WILL POSITION OVER
THE REGION ON FRIDAY...THEN RETROGRESSES THROUGH THE WEEKEND WITH
UPPER TROF DIGGING SOUTH ALONG THE EASTERN SEABOARD. IN FACT...
MRF SOLN BRING ATTENDANT COLD FRONT ALL THE WAY DOWN TO THE STATE
LINE. THIS IS LIKELY OVERDONE GIVEN TIME OF YEAR. WILL TONE DOWN
NORTHERLY WINDS...THUS LOW-END SCATTERED POPS ACROSS THE BOARD LOOK
GOOD GIVEN LACK OF DOMINANT WEATHER FEATURE.

MARINE...NO HEADLINES EXPECTED. SOUTHERLY FLOW TO CONTINUE THROUGH
TUESDAY THEN SHIFT TO THE EAST ON WEDNESDAY AS AS SUBTROPICAL RIDGE
AXIS ADVANCES NORTH ALONG THE ATLANTIC COAST. WINDS WILL LIKELY REACH
CAUTIONARY LEVELS BY THURSDAY AS TROPICAL WAVE INTENSIFIES WHILE
MARCHING WEST OVER THE CARIBBEAN SEA AND INTO THE GULF OF MEXICO. AS
ADVERTISED...LONG EASTERLY FETCH SWELLS COULD START TO AFFECT WATERS
BY THURSDAY.

FIRE WX...NO HEADLINES. MINIMUM RH VALUES WILL CONTINUE WELL ABOVE
CRITICAL THRESHOLDS.

.PRELIMINARY POINT TEMPS/POPS...

AMG 71 88 72 90 / 20 50 10 30
SSI 73 86 76 87 / 30 50 10 20
JAX 72 88 74 90 / 30 50 10 20
SGJ 73 87 75 87 / 30 50 10 20
GNV 71 89 72 91 / 20 50 10 30
OCF 72 90 73 91 / 20 50 10 30

16
Hazardous weather outlook, Aug 11, 12:30 PM EST, 2 hours 30 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-112300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
130 PM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A MOIST SOUTHWEST FLOW OFF THE GULF OF MEXICO WILL AGAIN PRODUCE
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
INTO THIS EVENING.  THESE THUNDERSTORMS WILL PRODUCE BRIEF PERIODS
OF HEAVY RAINFALL WITH ADDITIONAL RAINFALL ACCUMULATIONS OF 1 TO 2
INCHES IN THE STRONGER STORMS. MINOR LOCALIZED FLOODING IS POSSIBLE
AS SOME AREAS ARE SATURATED FROM SEVERAL CONSECUTIVE DAYS OF
RAINFALL.

INTERESTS IN LOW LYING AREAS SHOULD MONITOR THE LATEST FORECAST
INFORMATION AND RIVER STATEMENTS...ESPECIALLY THOSE IN SOUTHWEST
MARION COUNTY NEAR THE RAINBOW AND WITHLACOOCHEE RIVERS...AND
INTERESTS NEAR THE SATILLA RIVER NEAR ATKINSON WHERE RIVER FLOOD
WARNINGS ARE IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED THUNDERSTORMS WILL DEVELOP EACH AFTERNOON MAINLY OVER
INTERIOR AREAS.  THIS RISK OF RIP CURRENTS WILL INCREASE ALONG THE
EAST COAST BEGINNING WEDNESDAY DUE TO AN INCREASING EASTERLY FLOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY. SPOTTERS SHOULD BE ON THE
ALERT FOR THE POSSIBILITY OF STORMS PRODUCING LOWLAND FLOODING IN
SOME AREAS. PLEASE RELAY ANY REPORTS OF FLOODING OR SEVERE WEATHER TO
THE NATIONAL WEATHER SERVICE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ECZ

In the hours before

Special weather statement, Aug 11, 12:51 PM EST, 2 hours 9 minutes before
FLZ025-111815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
151 PM EDT MON AUG 11 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR DUVAL COUNTY
FOR STRONG THUNDERSTORM WINDS VALID UNTIL 215 PM...

AT 151 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHEAST OF TALLYRAND...OR
ABOUT 4 MILES NORTH OF ARLINGTON...MOVING NORTH AT 20 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
TALLYRAND...FORT CAROLINE AND OCEANWAY THROUGH 215 PM EDT. GUSTY
WINDS OF 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND
DAMAGE.

SHASHY
Special weather statement, Aug 11, 1:24 PM EST, 1 hour 36 minutes before
FLZ033-111900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
224 PM EDT MON AUG 11 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ST JOHNS
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 300 PM...

AT 223 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTH OF DURBIN...OR ABOUT 8
MILES SOUTHWEST OF GUANA RIVER STATE PARK...MOVING EAST AT 15 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND DURBIN THROUGH
300 PM EDT. GUSTY WINDS OF UP TO 50 MPH AND SMALL HAIL CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

SHASHY
Special weather statement, Aug 11, 2:00 PM EST, 1 hour before
FLZ033-111930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 PM EDT MON AUG 11 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ST JOHNS
COUNTY FOR EXCESSIVE LIGHTNING AND STRONG THUNDERSTORM WINDS VALID
UNTIL 330 PM...

AT 258 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF SOUTH PONTE VEDRA
BEACH...OR ABOUT 7 MILES SOUTH OF GUANA RIVER STATE PARK...MOVING
SOUTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND SOUTH PONTE VEDRA BEACH...GUANA RIVER STATE PARK...VILANO
BEACH...ST. AUGUSTINE...ANASTASIA AND ST. AUGUSTINE BEACH THROUGH 330
PM EDT. GUSTY WINDS OF UP TO 45 MPH...EXCESSIVE LIGHTNING...AND VERY
HEAVY RAINFALL CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

SHASHY
Special weather statement, Aug 11, 2:22 PM EST, 38 minutes before
GAZ153-154-111945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
322 PM EDT MON AUG 11 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR GLYNN COUNTY
FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 345 PM...

AT 322 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF COUNTRY CLUB
ESTATES...MOVING NORTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL
ALSO AFFECT AREAS AROUND COUNTRY CLUB ESTATES...BOYS ESTATE AND
LITTLE ST. SIMONS ISLAND THROUGH 345 PM EDT. GUSTY WINDS OF NEAR 50
MPH...SMALL HAIL AND FREQUENT LIGHTNING CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR WIND DAMAGE.

SHASHY
Special weather statement, Aug 11, 2:30 PM EST, 30 minutes before
FLZ033-112015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
330 PM EDT MON AUG 11 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ST JOHNS
COUNTY FOR STRONG THUNDERSTORM WINDS AND EXCESSIVE LIGHTNING VALID
UNTIL 415 PM...

AT 330 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER VILANO BEACH...OR ABOUT 3 MILES
NORTH OF ST. AUGUSTINE...MOVING SOUTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND VILANO BEACH...ST.
AUGUSTINE SOUTH...ST. AUGUSTINE...ANASTASIA...ST. AUGUSTINE SHORES...
BUTLER BEACH...ST. AUGUSTINE BEACH AND DUPONT CENTER THROUGH 415 PM
EDT. GUSTY WINDS OF 45 TO 55 MPH AND EXCESSIVE LIGHTNING CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

SHASHY
Special weather statement, Aug 11, 2:43 PM EST, 17 minutes before
FLZ037-112030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
343 PM EDT MON AUG 11 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR PUTNAM COUNTY
FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 430 PM...

AT 343 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF
HOLLISTER...OR ABOUT 6 MILES SOUTHEAST OF INTERLACHEN...MOVING EAST
AT 15 MPH. THESE THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
HOLLISTER...PALATKA...SATSUMA...ORANGE MILLS...EAST PALATKA AND SAN
MATEO THROUGH 430 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

SHASHY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, St. Johns

When
August 11, 3:00 PM EST
Where
St. Johns County, Vilano Beach
Injuries
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
29.912, -81.410 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368023.